Alert archive / California / Wind Advisories in 2019

Wind Advisory 8, NWS Las Vegas, NV

February 19, 2019San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Feb 19, 2019, 1:19 PM PST for San Bernardino County, California. It took effect at Feb 20, 2019, 10:00 AM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 19, 2019, 1:19 PM PST (21:19 UTC)
In effect from
Feb 20, 2019, 10:00 AM PST
Expired
Feb 20, 2019, 7:43 PM PST
In force
10 hr
Issued by
NWS Las Vegas, NV

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2336 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

401 
WWUS75 KVEF 192119
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
119 PM PST Tue Feb 19 2019

CAZ523-525-200530-
/O.NEW.KVEF.WI.Y.0008.190220T1800Z-190221T0800Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, 
Morongo Valley, Yucca Valley, and Twentynine Palms
119 PM PST Tue Feb 19 2019

...WIND ADVISORY IN EFFECT FROM 10 AM WEDNESDAY TO MIDNIGHT PST
WEDNESDAY NIGHT...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect from 10 AM Wednesday to midnight PST
Wednesday night. 

* WINDS...Southwest 20 to 35 mph with gusts 40 to 50 mph.

* TIMING...Winds will increase Wednesday morning, be strongest in
  the afternoon before decreasing through the evening. 
  

* IMPACTS... Strong crosswinds will make travel difficult
  especially for high profile vehicles. Be advised, there will
  likely be areas of blowing dust and sand briefly reducing
  visibilities. Unsecured objects may be blown away.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers should be prepared to encounter strong crosswinds which
will make driving difficult...especially for high profile 
vehicles. Use extra caution.

&&

$$
3 follow-up statements
175 
WWUS75 KVEF 200439
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
839 PM PST Tue Feb 19 2019

CAZ523-525-210800-
/O.CON.KVEF.WI.Y.0008.190220T1800Z-190221T0800Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, 
Morongo Valley, Yucca Valley, and Twentynine Palms
839 PM PST Tue Feb 19 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM WEDNESDAY TO
MIDNIGHT PST WEDNESDAY NIGHT...

* WINDS...Southwest 20 to 35 mph with gusts as high as 50 mph.

* TIMING...Winds will increase mid morning Wednesday, peak in the
  mid afternoon hours, then decreasing through the evening. 

* IMPACTS... Strong crosswinds will make travel difficult
  especially for high profile vehicles. Additionally, there could
  be areas of blowing dust and sand briefly reducing 
  visibilities. Unsecured objects may be blown away. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers should be prepared to encounter strong crosswinds which
will make driving difficult...especially for high profile
vehicles. Use extra caution.

&&

$$
841 
WWUS75 KVEF 202057
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1257 PM PST Wed Feb 20 2019

CAZ523-525-210800-
/O.CON.KVEF.WI.Y.0008.000000T0000Z-190221T0800Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, 
Morongo Valley, Yucca Valley, and Twentynine Palms
1257 PM PST Wed Feb 20 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT...

* WINDS...Southwest 20 to 35 mph with gusts as high as 50 mph.

* TIMING...Winds will increase mid morning Wednesday, peak in the
  mid afternoon hours, then decrease through the evening. 

* IMPACTS... Strong crosswinds will make travel difficult 
  especially for high profile vehicles. Additionally, there 
  could be areas of blowing dust and sand briefly reducing 
  visibilities. Unsecured objects may be blown away. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers should be prepared to encounter strong crosswinds which
will make driving difficult...especially for high profile
vehicles. Use extra caution.

&&

$$
264 
WWUS75 KVEF 210343
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
743 PM PST Wed Feb 20 2019

CAZ523-525-210445-
/O.CAN.KVEF.WI.Y.0008.000000T0000Z-190221T0800Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, 
Morongo Valley, Yucca Valley, and Twentynine Palms
743 PM PST Wed Feb 20 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Las Vegas has cancelled the Wind
Advisory. 

Winds have decreased and advisory level winds are no longer
expected.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Feb 19, 10:24 AM PST, 2 hours 55 minutes earlier.

Area forecast discussion, Feb 19, 10:24 AM PST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1024 AM PST Tue Feb 19 2019

.SYNOPSIS...A cold low pressure system diving down from the
Gulf of Alaska will drop into our region Wednesday night through
early Friday, likely bringing significant snow to the higher terrain
of Southern Nevada and surrounding states and another round of snow
to the desert floors.
&&

.UPDATE...Tweaked forecast grids for today/this evening to reflect
new forecast trends. Focus for the afternoon forecast package turns
to the main event slated for Wednesday night through Friday. Models
remain in good agreement and are on track with this cold storm so
its time to dig into the details of the 12z data.
&&

.AVIATION...For McCarran...Breezy north to northwest winds with
gusts to around 25 knots will continue. Expect a downward trend in
wind speeds heading towards late afternoon. Light winds after sunset
turning southwest generally under 8 knots then light and variable
after midnight. No operationally significant clouds or weather
expected through Wednesday morning. Conditions will go downhill
Wednesday night and Thursday, with lowering ceilings and increasing
chances for snow or rain.

For the rest of southern Nevada, northwest Arizona and southeast
California...Breezy northerly winds can be expected today, with the
strongest gusts of 25 to 30 knots expected in the Owens Valley, Las
Vegas Valley, and Colorado River Valley. Winds will relax areawide
tonight. No operationally significant clouds or weather expected
through Wednesday morning. Winds will increase sharply in the
Barstow area Wednesday afternoon, then conditions will go downhill
for much of the region Wednesday night and Thursday, with lowering
ceilings and increasing chances for snow, including at the lower
elevations.

.PREVIOUS DISCUSSION...345 AM PST...

.SHORT TERM...Today through Friday.

The next cold system could be seen on satellite loops churning over
the Gulf of Alaska this morning and it is still on track to impact
the Mojave Desert Region with low elevation snow Wednesday night
through Friday morning. The operational GFS/ECMWF and SREF are in
good agreement with the synoptic track and timing of this feature as
it slides down the British Columbia/Pacific Northwest Coasts today
and tonight then continues diving over California and Nevada
Wednesday followed by spinning up into a broad closed low over our
region Thursday and Thursday night. It then slowly opens up and
lifts away Friday. There will be more moisture and even colder air
than the past Sunday night system that brought snow down to the
deserts and it will be over our region for a longer period of time.

Initially, the best dynamic upward forcing and moisture is forecast
by the models to combine over Northwest Arizona and southeast
Lincoln County Wednesday evening for widespread significant snow
accumulations...possibly down to elevations around 2000 feet which
could impact I-15 between Mesquite and St. George. Scattered to
numerous snow showers will occur across Southern Nevada and parts of
San Bernardino County aided by the unstable cold pool rotating
overhead along with embedded disturbances. A Winter Storm Watch has
been issued for Mohave County along with the higher terrain of
Southern Nevada and northeast San Bernardino County from Wednesday
evening through late Thursday night. Accumulations over 2 inches
will be possible in some lower desert areas, but confidence in
particular locations is low at this time. Additional winter
headlines will be possible as confidence in the details increases
over the next 24-36 hours.

.LONG TERM...Saturday through Tuesday.

The medium range models indicate the weather pattern remains
progressive through the weekend and early next week with at least an
additional cold trough dropping over the Great Basin and brushing
Southern Nevada and Northwest Arizona. Impacts do not look to be
significant with mainly gusty northwest winds and some scattered
snow showers over the Southern Great Basin zones. High temperatures
should manage to climb back into the 50s but will still be 5-8
degrees below normal early next week.
&&

UPDATE/AVIATION...Salmen

SHORT TERM/LONG TERM...Adair

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 3:18 AM PSTWinter Storm WatchVEFSan Bernardino11 hr
Feb 19, 2:29 PM PSTWinter Storm WarningVEFSan Bernardino62 hr
Feb 19, 2:29 PM PSTWinter Weather AdvisoryVEFSan Bernardino62 hr

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.